Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 109, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2003, 3:35 PM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 3:35 PM CDT (20:35 UTC)
- Expired
- Jun 17, 2003, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS53 KDMX 172035 SVRDMX IAC109-147-172130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOSSUTH COUNTY IN NORTH CENTRAL IOWA EASTERN PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 430 PM CDT * AT 333 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WHITTEMORE...OR ABOUT 36 MILES EAST OF SPENCER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ALGONA MUNICIPAL AIRPORT AROUND 350 PM... 4 MILES NORTH OF ALGONA AROUND 355 PM... 4 MILES SOUTH OF BURT AROUND 400 PM AND 6 MILES SOUTH OF TITONKA AROUND 420 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LAT...LON 4324 9457 4301 9453 4304 9400 4324 9400 KINNEY $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:10 AM CDT, 12 hours 25 minutes earlier.
Area forecast discussion, Jun 17, 3:10 AM CDT, 12 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT TUE JUN 17 2003 FORECAST CONCERNS EXTEND THROUGH WEDNESDAY AS FRONT SLIDES THROUGH IOWA. CURRENTLY...TRANQUIL WEATHER ACRS THE CWA AS FRONT HOLDS ACRS THE DAKOTAS INTO NEBRASKA. NARROW RIBBON OF MOISTURE ADVECTING NORTHWARD INTO SYSTEM IS EDGING INTO WESTERN IA...HOWEVER WINDS REMAIN LIGHT IN WEAK GRADIENT. THE FRONT WILL PROGRESS INTO THE STATE LATER TODAY AS A SHORTWAVE TROUGH DROPS THROUGH SOUTHERN CANADA. LIMITED CLOUDINESS SHOULD ALLOW TEMPS TO RISE NICELY ACRS MUCH OF THE CWA THROUGH MIDDAY. EXPECT HIGHS TO CLIMB TO SIMILAR READINGS REACHED ON MONDAY... ESPECIALLY IN CENTRAL AND SOUTH WHERE CLOUDS SHOULD BE LIMITED FOR MOST OF THE DAY. THEREFORE HAVE GONE WITH WARMER MET/FWC GUIDANCE. THE WARMING WILL ALSO HELP TO DESTABILIZE THE ATMOSPHERE BY MIDDAY AS CAPES CLIMB OVER 1000 J/KG. HOWEVER...SHEAR WILL REMAIN WEAK AS WINDS NEVER REALLY PICK UP THROUGH THIS EVENING. THEREFORE... PARAMETERS NOT VERY FAVORABLE FOR SEVERE WEATHER WITH ISOLATED REPORTS MOST PROBABLE. SLOWER MOVEMENT OF STORMS MAY ALLOW SOME RATHER RAPID RAINFALL ACCUMULATIONS IN A SHORT TIME AND WL MENTION THIS POTENTIAL IN THE HWO. FRONT MOVEMENT BECOMES MORE OF AN ISSUE IN TIME AS MODELS DIVERGE WITH ETA REMAINING FASTER THAN GFS. WL CONTINUE TREND OF PREVIOUS FCST AND LEAN TOWARD THE SLOWER GFS SOLUTION WITH ONLY SLIGHT MODIFICATIONS. CHANCES FOR TSRA PROGRESS SOUTHEAST ACRS CWA TONIGHT WITH LINGERING SHRA SOUTH ON WEDNESDAY. THEREAFTER...PUSH OF DRIER AND COOLER AIR WITH EASTERLY FLOW SETTING UP ACRS THE STATE. EXTENDED FORECAST STILL IN DECENT SHAPE AS WESTERN TROF DEVELOPS BY THIS WEEKEND. .DSM...NONE COGIL
Hazardous weather outlook, Jun 17, 5:45 AM CDT, 9 hours 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NORTHERN AND WESTERN IOWA THIS MORNING AND EVENTUALLY SPREAD INTO CENTRAL IOWA BY THIS AFTERNOON. INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS TEMPERATURES CLIMB WELL INTO THE 80S. HOWEVER...WIND SHEAR WILL REMAIN WEAK...THEREFORE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH MARGINALLY SEVERE HAIL. THE MAIN THREAT WILL COME FROM ISOLATED HEAVY RAIN WITH THE STORMS TODAY AND TONIGHT AS THEY MOVE SLOWLY IN THE LIGHT WINDS OF THE ATMOSPHERE. ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING AND INCH OR TWO OF RAIN WITHIN AN HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY FOR THE SOUTHERN HALF OF CENTRAL IOWA. NO SEVERE WEATHER IS EXPECTED AT THIS TIME...HOWEVER THE THREAT OF ISOLATED HEAVY RAIN REMAINS. THE NEXT CHANCE FOR THUNDERSTORMS IS EXPECTED ON SUNDAY AS A SYSTEM APPROACHES THE MIDWEST. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.